Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2003, 3:09 PM MDT for Washington County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2003, 3:09 PM MDT (21:09 UTC)
- Expired
- Jul 25, 2003, 3:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
889
WUUS55 KSLC 252109
SVRSLC
UTC053-252145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT FRI JUL 25 2003
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WASHINGTON COUNTY IN UTAH
THIS INCLUDES THE CITY OF ST GEORGE
* UNTIL 345 PM MDT
* AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF SANTA CLARA TO 6
MILES SOUTHWEST OF ST GEORGE...OR FROM 16 MILES WEST OF ST GEORGE
TO 6 MILES SOUTHWEST OF ST GEORGE...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
OVER ST GEORGE...SANTA CLARA AT 315 PM MDT
OVER WASHINGTON AT 330 PM MDT
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
THESE STORMS MAY ALSO CONTAIN VERY STRONG WINDS AND SMALL HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
LAT...LON 3716 11394 3707 11376 3695 11357 3728 11338
3738 11360 3746 11385What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:00 AM MDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 25, 10:00 AM MDT, 5 hours 9 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1000 AM MDT FRI JUL 25 2003 .SYNOPSIS...UTAH WILL BE UNDER A VERY WARM...MOIST AND UNSTABLE SOUTHWEST FLOW THROUGH SATURDAY. THE FLOW WILL BECOME NORTHERLY EARLY NEXT WEEK AND THE NORTH WILL STABILIZE. .DISCUSSION...PLENTY OF MOISTURE WITH A LIGHT SOUTHERLY FLOW OVER THE FORECAST AREA. A COUPLE VORT MAXES TO MOVE UP MAINLY THROUGH NEVADA. ONE CURRENTLY OVER THE LOWER COLORADO RIVER BASIN MAY CLIP WESTERN UTAH LATER TODAY. AIR MASS UNSTABLE ENOUGH TO SUPPORT SCATTERED VALLEY TO NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS. THE BIG QUESTION IS WHETHER WE NEED A FLASH FLOOD WATCH TODAY. IF THE VORT MAX REMAINS WEST OF THE AREA...FLASH FLOOD POTENTIAL WILL REMAIN IN THE MODERATE CATEGORY. IF NOT...THE FLASH FLOOD POTENTIAL WILL RAISE INTO THE VERY HIGH RANGE. WILL KEEP CLOSE WATCH AS TO PATH OF THE VORT MAX OVER SOUTHERN COLORADO RIVER BASIN. SIMILAR PATTERN TOMORROW...BUT WITHOUT VORT MAXES...BEFORE HIGH CENTERS OVER NEVADA SUNDAY. SCATTERED POPS FINE FOR TODAY IF VORT MAX REMAINS WEST OF THE AREA. NO UPDATES PLANNED. SLC 344 CDC 332 NELSON .SLC...NONE.
Hazardous weather outlook, Jul 25, 3:10 AM MDT, 11 hours 59 minutes before
IDZ024-025-UTZ001>021-WYZ021-261300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 310 AM MDT FRI JUL 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WCJIN-WYSW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:14 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.